You are here
Modified release paracetamol
Advisory Committee on Medicines Scheduling to consider upscheduling to 'Pharmacist Only'
7 September 2018
The TGA has asked the Advisory Committee on Medicines Scheduling (ACMS) to consider whether one form of paracetamol - modified release (MR) paracetamol - should become a 'Pharmacist Only' medicine.
MR paracetamol is used in Australia to treat chronic pain, especially in the elderly, and is currently an S2 'Pharmacy Only' medicine. It is a separate product from the more widely used immediate release (IR) paracetamol available from pharmacies and supermarkets. MR paracetamol contains a higher dosage of paracetamol than IR paracetamol, and it is released over a longer period, meaning the product can be taken three times a day, rather than four. IR paracetamol would be unaffected by any upscheduling decision.
The TGA has conducted a review of the safety of MR paracetamol in Australia, and sought the advice of the Advisory Committee on Medicines (ACM), following a decision by the European Medicines Agency (EMA) to suspend marketing of MR paracetamol products in the European Union. The EMA's decision was based on increased risks to people who overdosed on MR paracetamol compared to IR paracetamol.
Any decision to upschedule MR paracetamol to S3 'Pharmacist Only Medicine' would maintain access to these products in pharmacies, but give pharmacists the opportunity to check that patients are using the medicine correctly and counsel them on the importance of not exceeding the recommended dose.
The scheduling submission will be considered by ACMS in March 2019. Its recommendations will then be considered by the delegate of the Secretary of the Department of Health.
We invite public submissions on the proposed upscheduling of MR paracetamol and these must be received by close of business 31 October 2018.
Modified release (MR) paracetamol is widely used in Australia to treat chronic pain, especially in osteoarthritis.
MR paracetamol products - marketed as 'Panadol Osteo', 'Osteomol' and a range of other brands - contain a higher dose of paracetamol per tablet than standard paracetamol tablets. MR paracetamol products contain 665mg of active ingredient, which is released into the body more slowly than standard, immediate release (IR) paracetamol products (which contain 500mg). This enables these MR products to be taken every eight hours (three times per day) compared with IR paracetamol products which are taken six-hourly (four times per day).
All MR paracetamol products currently marketed in Australia are Schedule 2 medicines that are 'Pharmacy Only' (i.e. not available outside of pharmacies). They are available in pack sizes of 96 tablets.
IR paracetamol can be bought in supermarkets (in pack sizes of 24 or less) or in pharmacies (in pack sizes of up to 100).
The TGA has conducted a review of the safety of modified release (MR) paracetamol in Australia, and sought the advice of the Advisory Committee on Medicines, following a decision by the European Medicines Agency to suspend marketing of MR paracetamol products in the European Union. The decision in Europe was based on an increased risk of death or serious liver injury in people who overdose either deliberately or accidentally on MR paracetamol compared to IR paracetamol. The increased risk arose because of the unpredictable levels and duration of paracetamol in the blood following an overdose with MR paracetamol.
The antidote used to treat paracetamol overdose is short-acting but MR paracetamol products may continue to increase blood levels of paracetamol after the effects of the antidote have worn off. In many cases doctors treating an overdose are not aware which formulation of paracetamol has been taken. The higher strength of MR paracetamol and the large pack size increase the risks. An Australian study has confirmed that MR paracetamol is less safe when involved in an overdose.
TGA has made an application to the Advisory Committee on Medicines Scheduling (ACMS) for its March 2019 meeting to consider rescheduling modified release (MR) paracetamol from S2 ('Pharmacy Only') to S3 ('Pharmacist Only'). If rescheduled to S3 a person buying MR paracetamol will need to talk to the pharmacist who will have the opportunity to check that it is being used safely and to advise of the additional risks posed.
The ACMS advises and makes recommendations on the level of access required for medicines. Its recommendations are then considered by a delegate of the Secretary of the Department of Health.
The TGA invites public submissions on the proposed upscheduling of MR paracetamol and these must be received by close of business 31 October 2018.
Standard immediate release paracetamol is not affected by the proposed upscheduling and will continue to be available in pharmacies and supermarkets.
MR paracetamol is currently only available in pharmacies. If MR paracetamol is upscheduled to S3, these products will continue to be available in pharmacies, but give pharmacists the opportunity to counsel patients on the importance of not exceeding a dose of six tablets per day.
MR paracetamol is safe to take as directed on the pack. If you are currently taking MR paracetamol you should not stop taking it. Patients and caregivers who have concerns about this issue are encouraged to speak with their health professional.